Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Could the new supplement be the Culprit?

Discussion in 'Post-Exertional Malaise, Fatigue, and Crashes' started by belize44, Oct 9, 2014.

  1. belize44

    belize44 Senior Member

    Messages:
    883
    Likes:
    2,016
    Pennsylvania
    I recently read a book called the Mood Cure and started following the advice to take 5htp. At first I was like a changed person! I had a more upbeat, positive outlook and felt free of my dark moods for the first time in a long time. But then my blood pressure, which has always been low to normal was consistently up. Worse, it started climbing at night until my head was pounding from the pressure and I felt sick. When I stopped taking it and tried GABA I had some relief from the head pressure but it is back today.

    Has anyone else supplemented with 5htp and had adverse effects?
     
  2. Tammy

    Tammy Senior Member

    Messages:
    1,013
    Likes:
    1,273
    New Mexico
    I have not tried 5htp but just googled and there are others who have experienced headaches as a side effect. How long were you taking it before you noticed the headaches?
     
  3. belize44

    belize44 Senior Member

    Messages:
    883
    Likes:
    2,016
    Pennsylvania
    About one week, I think.
     
  4. Tammy

    Tammy Senior Member

    Messages:
    1,013
    Likes:
    1,273
    New Mexico
    Some people mentioned that their headache went away after a few days...............others mentioned they had to reduce their dose and others mentioned they chose to take it only so many days a week. I got this from a support site on 5htp. I guess as with everything else...........you will have to experiment. It is interesting that it worked so fast for you. I mean it sounds like your mood improved almost immediately.
     
    belize44 likes this.
  5. Scarecrow

    Scarecrow Annie Gsampel

    Messages:
    1,850
    Likes:
    5,029
    Scotland
    My mother took 5HTP for better sleep and it worked but she had to stop taking it because she was on blood pressure medication and 5HTP can lower blood pressure. The 5HTP didn't actually affect her blood pressure so perhaps she could have continued with it.

    I took one tablet and spent a very uncomfortable night with the crawling heebee geebees. Never touched the stuff since.

    Just shows how we are all different, though.
     
    belize44 likes this.
  6. belize44

    belize44 Senior Member

    Messages:
    883
    Likes:
    2,016
    Pennsylvania
    Well, I also noticed that it actually raised my blood pressure to dangerous levels. I am usually quite low, so that was another reason to stop taking it. Even when I had my husband divide the doses into one quarter of the full amount, I had problems with elevated blood pressure and awful headaches. But for that first week, I was like a different person at first; a much better adjusted one, actually!:angel:
     
  7. adreno

    adreno TiredSam for President

    Messages:
    4,699
    Likes:
    9,708
    Yes, this can happen with drugs/supplements that increase serotonin.
     
    Valentijn and belize44 like this.
  8. Scarecrow

    Scarecrow Annie Gsampel

    Messages:
    1,850
    Likes:
    5,029
    Scotland
    belize44 likes this.
  9. Hip

    Hip Senior Member

    Messages:
    8,875
    Likes:
    13,098
    5-HTP increases serotonin production, and the fact that you felt upbeat, with positive outlook is likely due to increased serotonin levels in the brain.

    So you might want to do is look at other ways of raising serotonin, or boosting the serotonergic response, as these will likely also create a similar upbeat mood in you, but hopefully without the side effects that 5-HTP appears to have caused you.

    SSRI drugs are often-prescribed antidepressants that work on the serotonergic system, so you could ask you doc for these. Lexapro (escitalopram) is touted as an SSRI which is the best tolerated, and with the least side effects.

    And if you prefer not to go down the drug route, and use supplements instead, then high dose inositol powder, taken at a dose of 12 grams a day (= two heaped teaspoons) can be very effective as a mood booster that works on the serotonergic system.

    I often use high dose inositol myself to boost mood, and it works well, I find.
     
  10. adreno

    adreno TiredSam for President

    Messages:
    4,699
    Likes:
    9,708
    Scarecrow likes this.
  11. belize44

    belize44 Senior Member

    Messages:
    883
    Likes:
    2,016
    Pennsylvania
    I think that the above link describes quite well what I experienced. I had to take a small dose of a Benzo just to calm it all down. @ Hip: I do take inositol, so I will investigate higher doses.
     
  12. MeSci

    MeSci ME/CFS since 1995; activity level 6?

    Messages:
    7,885
    Likes:
    12,470
    Cornwall, UK
    I've been taking 100 mg Now brand 5-HTP since June for persistent low mood following a sad event. I noticed nothing for a couple of weeks, then felt slightly strange for maybe 3 days (not sure if connected), then my mood lifted subtly, enough to make me feel mentally normal again. Still taking it. No adverse effects observed.

    A lot of 5-HTP supplements also contain Vitamin B6, which is problematic for some, especially if they are already taking B6 via another supplement. I had trouble finding a brand that didn't have B6, and had the same problem with melatonin (it wasn't even listed in the details for one I bought on Amazon (or was it ebay?), so I was pretty cross when I received it and found out). It's daft, especially as 5-HTP and melatonin are often recommended to be taken together, which if they both contained B6 would give you a double dose of that, and maybe a triple dose if you are also taking a multi-vitamin containing it!
     
    Scarecrow and belize44 like this.
  13. belize44

    belize44 Senior Member

    Messages:
    883
    Likes:
    2,016
    Pennsylvania
    Yes, it is daft especially since one is seeking to take it for relaxation and consuming B vitamins at bedtime is sure to interfere with restful sleep! Recent labs showed that I had too much B-12 in my system because I hadn't counted up just how much I was getting from various other sources. The multi that I was taking had some, then I was also taking a sublingual tablet. Have to be careful with that!
     

See more popular forum discussions.

Share This Page